Hail, Wheeler
- When
- August 20, 3:40 PM CST
- Where
- Wheeler County, 10 mi SE of Bartlett
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.778, -98.413
Several thunderstorms formed over Central Nebraska during the afternoon hours with isolated reports of nickel to golf-ball sized hail across Wheeler County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Several thunderstorms formed over Central Nebraska during the afternoon hours with isolated reports of nickel to golf-ball sized hail across Wheeler County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 20, 1:53 PM CST, 1 hour 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 253 PM CDT MON AUG 20 2007 .SYNOPSIS... H5 WAVE MOVING INTO CENTRAL CANADA THIS AFTERNOON AS SEEN IN SATELLITE. THIS WAVE FLATTENS THE RIDGE AND PUTS FORECAST AREA IN FASTER ZONAL FLOW. THIS WAVE IS SENDING A SURFACE LOW EAST ACROSS THE FORECAST AREA. && .DISCUSSION... MODELS IN VERY GOOD AGREEMENT TODAY WITH ONLY MINOR TIMING DIFFERENCES. HAVE USED A BLEND FOR THE FORECAST. ENSEMBLE GUIDANCE HAS ONLY 1 TO 2 STD DEVIATION IN MAX MIN TEMPS THROUGH FORECAST PERIOD. RED FLG CRITERIA BEING MET FOR THIS AFTERNOON SO HAVE ISSUED A RED FLAG WARNING FOR THE REST OF THIS EVENING FOR SOUTHWEST AND THE EASTERN NEBRASKA PANHANDLE. WITH SURFACE LOW OVER KBBW MOST CONVECTION TO FIRE FROM EASTERN NEBRASKA TO NORTH CENTRAL KANSAS THIS AFTERNOON AND EVENING JUST TO THE EAST OF FORECAST AREA. HAVE RETAINED SLIGHT POPS FOR NORTH CENTRAL ZONES KBBW-KONL. UPPER TROUGH MOVING INTO CENTRAL CANADA WILL GREATLY AFFECT OUR WEATHER NEXT 5 DAYS. UPPER RIDGE IS BEGINNING TO FLATTEN OVER THE FORECAST AREA. THE CENTRAL CANADIAN LOW WILL PUSH A COOL FRONT ACROSS THE NORTHERN PLAINS TUESDAY. DRY FUEL CONDITIONS...LOW RHS AND GUSTY WINDS...HAVE PUT OUT FIE WEATHER WATCH FOR THE EASTERN NEBRASKA PANHANDLE AND SOUTHWEST NEBRASKA. HAVE RETAINED CHANCE POPS OVER EASTERN HALF OF THE FORECAST AREA WHERE THETA E RIDGE WILL LIE AND BETTER MOISTURE AVAILABLE. COOLER AIR WILL FILTER INTO THE FORECAST AREA TUESDAY NIGHT INTO WEDNESDAY WITH HIGHS IN THE 80S ON WEDNESDAY INTO THE WEEKEND. A STATIONARY BOUNDARY WILL LIE ACROSS THE FORECAST AREA WEDNESDAY THROUGH FRIDAY WITH MOISTURE POOLING TO THE SOUTH OF THE FRONT AND FAST MOVING WAVES KICKING OF SHOWERS AND THUNDERSTORMS NEARLY EVERY DAY. && .AVIATION... VFR CIGS AND VSBYS ALL AREAS EXCEPT FOR EASTERN PORTIONS OF TWB098. STRONG TO SEVERE TSRA ARE EXPECTED EAST OF KONL THIS AFTERNOON AND EVENING. STRATUS IS EXPECTED TO BUILD IN EAST OF KANW OVERNIGHT WITH IFR CONDITIONS POSSIBLE...ESPECIALLY NEAR THE SD BORDER. KLBF WILL BE ON THE EDGE OF THE APPROACHING STRATUS AS IT BUILDS FROM THE SOUTHEAST. FOR NOW IT APPEARS IT WILL NOT MAKE IT INTO KLBF SO VFR FORECAST. && .FIRE WEATHER... LOW RHS OF 10-15 PERCENT CAN BE EXPECTED THIS AFTERNOON FROM CRESCENT LAKE SOUTH TO IMPERIAL. NW WIND GUSTS TO 30 MPH CAN ALSO BE EXPECTED. DRY FUEL CONDITIONS...LOW RHS AND GUSTY WINDS WILL CONTRIBUTE TO RED FLAG WARNING THIS EVENING AND TO A WATCH FOR THE EASTERN NEBRASKA PANHANDLE AND SOUTHWESST NEBRASKA ON TUESDAY. && .LBF WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR NEZ204-210. FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR NEZ204-210. && POWER/JC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 337 PM CDT MON AUG 20 2007 NEZ004>010-022>029-035>038-056>059-069>071-094-211100- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 337 PM CDT MON AUG 20 2007 /237 PM MDT MON AUG 20 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THERE IS A SLIGHT CHANCE FOR THUNDERSTORM DEVELOPMENT EAST OF HIGHWAY 183 TONIGHT. THE BEST CHANCE FOR STRONG TO SEVERE STORMS WILL BE ALONG AND EAST OF HIGHWAY 281. IT SHOULD BE NOTED THAT THUNDERSTORM CHANCES ARE SLIGHT...WITH THE MAJORITY OF THE ACTIVITY EXPECTED TO BE EAST OF THE OUTLOOK AREA. EXTREME FIRE WEATHER CONDITIONS ARE OCCURRING ACROSS THE SOUTHEASTERN PANHANDLE AND SOUTHWEST NEBRASKA. A RED FLAG WARNING IS IN EFFECT UNTIL 8 PM MDT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE EXPECTED TUESDAY AFTERNOON ALONG AND EAST OF HIGHWAY 83. SEVERE WEATHER IS POSSIBLE. WEST OF HIGHWAY 83...HOT AND DRY CONDITIONS ARE FORECAST. A RED FLAG WATCH IS THEREFORE IN EFFECT FOR THE EASTERN PANHANDLE AND SOUTHWEST NEBRASKA FOR TUESDAY. SEVERE THUNDERSTORMS ARE EXPECTED WEDNESDAY. AT THIS TIME...ALL OF WESTERN AND NORTH CENTRAL NEBRASKA IS UNDER THE GUN. ON THURSDAY...THE POTENTIAL EXISTS FOR A CONVECTIVE COMPLEX TO TRACK THROUGH THE OUTLOOK AREA. HEAVY RAINFALL...ALONG WITH SOME SEVERE STORMS WILL BE POSSIBLE. WITH AN UPPER LEVEL TROUGH OVER THE REGION ON FRIDAY...THUNDERSTORM CHANCES WILL CONTINUE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE JMC
The Grand Island radar (KUEX), 162 km away, was scanning. The volume nearest the first event began at 21:40 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51574, 51575.